Flood, Boundary
- When
- May 19, 6:07 PM PST to May 22, 6:30 AM PST
- Where
- Boundary County, 0.04 mi NNW of Eastport to 0.12 mi SW of Eastport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 49.001, -116.180
Unseasonably warm temperatures led to significant snow melt in the mountains. This led to minor flooding on the Moyie River at Eastport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Unseasonably warm temperatures led to significant snow melt in the mountains. This led to minor flooding on the Moyie River at Eastport. The river crested at 9.96 feet at 2:00 AM PST on May 21st, where the flood stage is 9.0 feet. In Boundary county, commissioners declared a state of emergency due to the river flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 3:47 PM PST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPOKANE WA 447 PM PDT MON MAY 19 2008 .SYNOPSIS... A TRANSITION TO A COOLER WEATHER PATTERN...WITH SOME RAIN...IS EXPECTED AS A RATHER STRONG COLD FRONT AND UPPER LEVEL TROUGH TRACK ACROSS THE REGION ON TUESDAY. && .DISCUSSION... UPDATED AVIATION DISCUSSION. TONIGHT AND TUESDAY...WV/IR IMAGERY SHOWS A LONG-WAVE TROUGH AND WELL-ORGANIZED LOW PRESSURE OFF THE PACIFIC COAST ADVANCING EAST...WHICH WILL MEAN AN INCREASING RISK FOR PRECIP AND AN END TO THE ABOVE NORMAL TEMPERATURES. CURRENTLY A WARM FRONT IS DRAPED ACROSS SOUTHERN BC AND A COLD FRONT STRETCHES FROM NEAR THE BC/WA COAST SOUTHWEST TO OFF THE NRN CALIFORNIA COAST. A STRONG JET IS NOSING ACROSS THE CENTRAL PACIFIC...ON THE BACKSIDE OF THE OFFSHORE TROUGH...AND SHORT-WAVE IMPULSES ARE PIVOTING AROUND THE SOUTHEAST SIDE OF THE TROUGH. THESE TWO FEATURES WILL HELP PUSH THE COLD FRONT ACROSS THE CASCADES OVERNIGHT AND OVER EASTERN WASHINGTON/NRN IDAHO TOWARD MID/LATE-DAY TUESDAY. THE FRONTAL FORCING AND SUPPORTING SYNOPTIC LIFT WITH THE UPPER TROUGH WILL MAKE THIS A SIGNIFICANT COLD FRONT...IN TERMS OF LIFT. PWAT SURGES TO BETWEEN 0.75 AND 1.0 INCHES AND LAYER MOISTURE DEEPENS ALONG THE FRONTAL BOUNDARY. SO THIS LIFT AND MOISTURE WILL BRING A HIGH CHANCE OF PRECIP TO THE CASCADES...STARTING FIRST AT THE CASCADES TONIGHT. CHANCES INCREASE TO LIKELY ACROSS THE CENTRAL AND EASTERN WA BY THE MIDDAY/EARLY AFTERNOON...WITH PRECIP BECOMING LIKELY ACROSS THE PANHANDLE JUST SHORTLY AFTER. MOST AREAS OUTSIDE OF THE LEESIDE/DEEPER ZONES WILL HAVE THE POTENTIAL TO PICK UP A COUPLE- TENTHS OF AN INCH OF RAIN...AND DOUBLE THAT IN SOME OF THE PANHANDLE MOUNTAIN ZONES. IN ADDITION...BOTH THE GFS/NAM SHOW SOME NEAR NEGATIVE LI VALUES AND UNSTABLE LAPSE RATES NEAR THE ID/MT BORDER. THIS WOULD SUGGEST THE RISK FOR PERHAPS ISOLATED THUNDERSTORMS IN THAT AREA. THE RISK IS TOO ISOLATED/LIMITED TO MENTION IN GRIDS/ZONE ATTM...BUT BEARS WATCHING. WINDS WILL ALSO BE IN THE BREEZY CATEGORY ON TUESDAY WITH THE FRONTAL PASSAGE. TEMPERATURES WILL BE ON A DOWNWARD TREND FOR TUESDAY...WITH HIGHS SOME 15-20 DEGS COOLER THAN MONDAYS. THIS IS SUPPORTED BY A DROP OF 850 TEMPS FROM THE MID/UPPER TEENS TO THE MID/UPPER SINGLE DIGITS AND 1000-500 MB THICKNESSES DECREASING FROM NEAR 565 DM TO 545 DM. /JCOTE TUESDAY NIGHT THROUGH THURSDAY...THE FRONT IS FORECAST TO CONTINUE MOVING INTO MONTANA TUESDAY NIGHT WITH PRECIPITATION DECREASING MARKEDLY ESPECIALLY IN THE IDAHO PANHANDLE. MOST MODELS AGREE ON A LINGERING...ELONGATED TROUGH AXIS EXCEPT THE NAM DEVELOPS A CLOSE LOW TO THE SOUTH. EITHER WAY EXPECT BELOW NORMAL TEMPERATURES AND MAINLY MOUNTAIN SHOWERS ON WEDNESDAY WITH SOME WARMING ON THURSDAY AND STILL THE THREAT OF A SHOWER OR TWO. THURSDAY NIGHT THROUGH MONDAY...COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE END OF THE WORKWEEK. MODELS ARE COMING INTO BETTER AGREEMENT IN DROPPING A CLOSED LOW SOUTH THROUGH THE REGION THURSDAY NIGHT WITH A 130KT UPPER LEVEL JET DIVING DOWN THE WEST SIDE OF THE TROUGH OVER WESTERN WASHINGTON. THIS PLACES THE INLAND NORTHWEST IN AN AREA OF GOOD SYNOPTIC ASCENT WITH THE EASTERN ZONES IN A MORE FAVORABLE POSITION. THERE IS ALSO A TROWEL FEATURE EVIDENT IN 700MB THETA E CONTOURS RIDGING OVER THE NORTHERN PANHANDLE OF IDAHO AND NORTHEAST WASHINGTON. THIS AREA ALSO COMES UNDER ISENTROPIC UPGLIDE FROM THE NORTHEAST ON FRIDAY. THERE IS THE POTENTIAL FOR AREAS OF SIGNIFICANT RAINFALL ACROSS THE NORTHEAST ZONES FROM THIS SYSTEM. THE LOW DRIFTS SOUTH WITH WRAP AROUND MOISTURE AND SEVERAL BUNDLES OF SHORTWAVE ENERGY ROTATING AROUND THE PERIPHERY ON SATURDAY. THIS PATTERN WILL BRING EASTERLY UPSLOPE FLOW TO OUR EASTERN MOUNTAIN ZONES WITH DOWNSLOPE FLOW INTO THE EASTERN BASIN. WHILE THE EAST SLOPES OF THE CASCADES WILL ALSO SEE ENHANCED OROGRAPHIC LIFT...MOISTURE WILL BE LACKING SO JUST A SLIGHT CHANCE OF SHOWERS THERE. BY SUNDAY THE REGION WILL BE IN DRIER NORTHERLY FLOW ALOFT AS THE LOW DRIFTS FARTHER SOUTH AND THE TROUGH OPENS UP. A CHANCE OF SHOWERS WILL LINGER OVER THE EASTERN MOUNTAINS AS THEY REMAIN UNDER THE INFLUENCE OF WRAP AROUND MOISTURE. COOLER DAYTIME TEMPERATURES WILL BE FOUND OVER THE EASTERN ZONES WHERE THICKER CLOUD COVER WILL PREVAIL. TEMPERATURES WILL START OUT SLIGHTLY BELOW SEASONAL NORMALS WITH A GRADUAL WARM UP THROUGH THE THE WEEKEND. /KELCH HYDROLOGY CONCERNS CONTINUE ACROSS MOST COUNTIES OUTSIDE OF THE DEEPER BASIN. SEVERAL RIVERS AND STREAMS ARE RUNNING ABOVE BANKFULL AND/OR FLOOD STAGE. THE ABOVE NORMAL TEMPERATURES WHICH CONTINUED ON MONDAY CONTRIBUTED TO ADDITIONAL SNOW-MELT. THE INCOMING COLD FRONT WILL QUICKLY DROP TEMPERATURES BACK BELOW NORMAL AND SIGNIFICANT REDUCE THE MELTING. THE INCOMING RAIN WILL SLOW THE RECESSION OF AREA WATERWAYS. FOR MORE SPECIFIC INFORMATION REFER TO THE VARIOUS HYDROLOGICAL WARNINGS AND STATEMENTS. /JCOTE && .AVIATION... VFR CONDITIONS THROUGH 00Z WEDNESDAY FOR ALL TAF SITES EXPECTED. BREEZY SOUTHWEST AND WEST WINDS SUSTAINED 12-17KTS AND GUSTY CAN BE EXPECTED INTO THIS EVENING THEN DIMINISH SOMEWHAT OVERNIGHT. CEILINGS AT 10-15K FT WILL BEGIN TO THICKEN AND LOWER TOWARD 12-18Z TUESDAY...WITH A COLD FRONT PUSHING THROUGH THE CASCADES. WINDS WILL INCREASE AND BECOME GUSTY WITH THE FRONTAL PASSAGE. RAIN SHOWERS ARE EXPECTED TO DEVELOP NEAR THE CASCADES AND PUSH TOWARD THE EASTERN TAF SITES BY LATE MORNING/ MIDDAY TUESDAY. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 56 61 43 58 41 66 / 10 90 40 20 10 10 COEUR DALENE 54 62 44 57 41 66 / 10 90 50 20 10 10 PULLMAN 56 63 42 57 41 64 / 10 80 40 20 10 10 LEWISTON 61 71 47 62 46 68 / 10 70 30 20 10 10 COLVILLE 54 62 43 61 43 67 / 10 90 30 20 10 10 SANDPOINT 48 62 43 57 41 64 / 10 90 40 30 20 20 KELLOGG 52 62 40 51 40 61 / 10 90 60 30 30 20 MOSES LAKE 58 72 44 66 45 75 / 10 30 10 10 10 10 WENATCHEE 61 68 45 65 48 73 / 10 30 10 10 0 10 OMAK 57 70 43 65 45 73 / 20 40 10 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 603 AM PDT MON MAY 19 2008 IDZ001>004-026-027-WAZ031-032-037-038-041>043-201315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY- 603 AM PDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES WILL LEAD TO A CONTINUATION OF RAPID MOUNTAIN SNOWMELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL EXISTS TUESDAY AND TUESDAY NIGHT TO SEE A WIDESPREAD SOAKING RAIN EVENT FOR EXTREME EASTERN WASHINGTON AND ALL OF NORTH IDAHO. THE IMPACT OF THIS PRECIPITATION WILL BE TO EITHER SLOW THE RATE OF FALL OF STREAMS THAT HAVE ALREADY CRESTED OR PRODUCE FURTHER RISES AND HIGHER PEAK CRESTS. WAZ033>036-044-201315- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WATERVILLE PLATEAU- 603 AM PDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100554.